Wyoming, 2007

High Wind in Wyoming, February 15 to 16, 2007

February 15 to 16, 2007 · NWS CYS · 5 events in 5 counties and zones

A strong pressure gradient produced high winds across much of southeastern Wyoming from the evening of February 15th through the afternoon of the 16th. Gusts from 60 to 70 mph were fairly widespread, with unofficial gusts as high as 77 mph recorded on Interstate 25 south of Wheatland, Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced high winds across much of southeastern Wyoming from the evening of February 15th through the afternoon of the 16th. Gusts from 60 to 70 mph were fairly widespread, with unofficial gusts as high as 77 mph recorded on Interstate 25 south of Wheatland, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 4:09 AM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 15, 4:09 AM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
409 AM MST THU FEB 15 2007

.SHORT TERM...THE AREA OF LIGHT SNOW OR FLURRIES CONTINUES TO DISSIPATE
AND MOVE SOUTHWEST.  AT 1030Z IT WAS OVER THE SNOWY RANGE AS WELL AS
THE AREA FROM SOUTHEAST OF KLAR TO KMBW.  BY SUNRISE...THE LIGHT SNOW
SHOULD BE MAINLY CONFINED TO THE SNOWY RANGE AND NEARBY AREAS.  THE
SKIES HAVE CLEARED EXCEPT ALONG AND SOUTH OF INTERSTATE 80...WEST OF
KIMB AND TEMPERATURES HAVE PLUMETTED.  THE COLD START TO THE MORNING
WITH READINGS WELL BELOW ZERO IN THE NORTH PART OF THE CWA WILL HAVE
AN IMPACT ON THE WARMER TEMPERATURES FOR THE AFTERNOON.  SO EVEN THOUGH
1000 TO 500 MB THICKNESS VALUES RISE AND WEST WINDS INCREASE STILL MIGHT
BE HARD TO GET TO REACH FORECAST AND GUIDANCE HIGHS.  HAVE LOWERED THE
HIGHS FOR TODAY JUST A BIT.  REMAINDER OF THE FORECAST WILL BE UNDER
THE INFLUENCE OF THE APPROACHING SHORTWAVE TROUGH CURRENTLY APPROACHING
THE BRITISH COLUMBIA COAST.  THAT FEATURE MOVES OVER THE OVER THE CWA
QUICKLY ON FRIDAY WITH MODELS HAVING DIFFERENCES IN TIMING.  ALL MODELS
ARE TRENDING FASTER WITH THE GFS ABOUT 3 TO 6 HOURS FASTER THAN THE
NAM.  THE GFS HAS BEEN MORE CONSISTENT AND IS PREFERRED BY NCEP SO
WILL LEAN MORE TOWARD THAT MODEL FOR THIS PART OF THE FORECAST.  THE
ASSOCCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE CWA FROM NORTH
TO SOUTH DEOM LATE MORNING TO MID AFTERNOON.  CLOUDS AHEAD OF THE
SHORTWAVE TROUGH HAVE ALREADY MOVED INTO WESTERN WYOMING AS OF 10Z.
AHEAD OF THE SHORTWAVE TROUGH AND FRONT THE SURFACE PRESSURE
GRADIENT WILL TIGHTEN AND HEIGHT DIFFERENCES AT 700 MB INCREASE.  IN
FACT THE GFS 700 MB HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR IS NEAR
100 METERS STARTING AT 06Z TONIGHT AND LASTING FOR MUCH OF FRIDAY.
THE 300 MB JET WILL MOVE INTO SOUTHEAST WYOMING BY FRIDAY AFTERNOON
AND WILL AID IN PRODUCING STRONG WINDS.  WILL GO AHEAD AND ISSUE A
HIGH WIND WARNING FOR THE CWA FOR LATER TONIGHT THROUGH FRIDAY EVENING
AS MODELS HAVE BEEN ADVERTISING THIS EVENT FOR ALMOST A WEEK NOW.
FOR THE MOUNTAINS THE OROGRAPHICS AND MOISTURE WILL INCREASE AND
BUFKIT RAOBS AND HPC ALL POINT TO BETWEEN 5 AND 10 INCHES OF SNOW FOR
THE SNOWY RANGE LATE TONIGHT AND FRIDAY.  SO FOR THAT AREA WILL UPGRADE
THE HIGH WIND WATCH TO A WINTER STORM WARNING DUE TO THE COMBINATION
OF STRONG WINDS AND SNOW.  OVER THE REST OF THE CWA AT LEAST A PERIOD
OF SNOW SHOWERS SHOULD DEVELOP.  THE LIFT AND INCREASED INSTABILITY
SHOULD PRODUCE A 1 TO 3 HOUR PERIOD OF HEAVIER SNOW...WITH SNOWFALL
RATES OF UP TO AN INCH PER HOUR.  THE WYOMING PART OF THE CWA WILL
PROBABLY SEE MORE ACCUMULATING SNOW THAN THE PANHANDLE.  MODEL GUIDANCE
ALL HAVE NORTHWEST WINDS FOR THE CWA...BUT BELIEVE THAT THEY WILL BE
MORE NORTHERLY AT LEAST FOR SEVERAL HOURS BEHIND THE FRONT.  THE
TEMPERATURES FOR FRIDAY WILL START OUT MILD AND THEN FALL AS THE COLDER
AIR MOVES IN AND HAVE TRIED TO ACCOUNT FOR THIS IN THE FORECAST.

.LONG TERM...FRI NIGHT THROUGH WED. WIND EVENT WILL LINGER INTO FRI
NIGHT AS STRONG NORTHWESTERLY FLOW ALOFT CONTINUES. UPPER FLOW WILL
DECREASE AND BEGIN BACKING SATURDAY THEN A RIDGE WILL MOVE OVER THE
AREA LATE SAT NIGHT INTO SUNDAY. BY LATE SUN THE RIDGE AXIS WILL
MOVE EAST OVER THE GREAT PLAINS WITH SOUTHWESTERLY FLOW ALOFT
PUSHING A WEAK SHORTWAVE OVER THE FORECAST AREA. SUN NIGHT A FLAT
RIDGE WILL DEVELOP OVER WY THEN A WEAK SHORTWAVE WILL BRUSH THE AREA
LATE MON NIGHT OR EARLY TUE. FLOW ALOFT WILL BE NEARLY ZONAL TUE
WITH A FLAT RIDGE OVER THE GREAT BASIN REGION. THE RIDGE WILL SLIDE
EAST OVER WY TUE NIGHT WITH THE UPPER FLOW BECOMING SOUTHWESTERLY
WED. WILL CONTINUE WIND HIGHLIGHT THROUGH FRI EVENING THEN END IT
AROUND MIDNIGHT FRI NIGHT AS THE SURFACE PRESSURE GRADIENT DECREASES
AFTER THAT TIME. WILL CARRY A CHANCE OF SNOW FRI NIGHT OVER THE
SOUTHERN 2/3 OF THE FORECAST AREA BEFORE DRIER AIR MOVES IN FOR SAT.
SAT WILL HAVE AREAS OF BRISK WINDS WITH APPROXIMATELY NORMAL
TEMPERATURES. SURFACE BASED LEESIDE TROUGHING SUN WILL KEEP THINGS
DRY AND BOOST TEMPERATURES INTO THE 40S OUTSIDE THE HIGHEST
MOUNTAINS. MON WILL BE A COUPLE DEGREES COOLER WITH A SMALL CHANCE
OF MOUNTAIN SNOW...AND TUE LOOKS TO BE SIMILAR TO MON AS THE SURFACE
PATTERN CHANGES LITTLE. WEAK LEESIDE TROUGHING WED AND THU WILL
PRODUCE DRY CONDITIONS WITH TEMPS AT OR ABOVE NORMAL.

.AVIATION...MVFR CEILINGS AND VISIBILITIES WILL PERSIST AT KLAR FOR
ANOTHER HOUR OR TWO BEFORE CONDITIONS THERE IMPROVE.  VFR WILL THEN
PREVAIL FOR THE CWA...EXZCEPT FOR OVER AND NEAR THE SNOWY RANGE...
TODAY AND EARLY TONIGHT.  CLOUDS WILL INCREASE OVER THE CWA THIS
AFTERNOON AND TONIGHT WITH CEILINGS GRADUALLY LOWERING.  AS THE
SHORTWAVE TROUGH AND COLD FRONT MOVE ACROSS THE CWA ON FRIDAY THERE
WILL BE SEVERAL HOUR PERIOD OF IFR CEILINGS AND VISIBILITES.  THE
WINDS WILL ALSO BE VERY STRONG AND TURBULENCE WILL BE MODERATE TO
SEVERE THROUGHOUT MUCH OF THE ATMOSPHERE.  AS THE ATMOSPHERE
BECOMES RELATIVELY UNSTABLE...ICING WILL BE A CONCERN BY FRIDAY
AFTERNOON.  THE SNOWY RANGE WILL BE OBSCURED FOR MUCH OF THE TIME
TODAY THROUGH FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FOR THE LARAMIE RANGE FROM MIDNIGHT TO 8 PM
     FRIDAY.  ZONES 64..66.
     HIGH WIND WARNING REST OF SOUTHEAST WYOMING FOR FRIDAY AND
     FRIDAY EVENING.  ZONES 59>62..67>70.
     WINTER STORM WARNING FOR THE SNOWY RANGE FROM MIDNIGHT TO 8 PM
     FRIDAY.  ZONE 63.
     NE...HIGH WIND WARNING FROM MID MORNING FRIDAY TO FRIDAY
     EVENING FOR THE WESTERN PANHANDLE.  ZONES 1>3..18>21..54..55.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...JR
Hazardous weather outlook, Feb 15, 5:45 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
545 AM MST THU FEB 15 2007

WYZ063-161245-
SNOWY RANGE-
545 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE TODAY. A WINTER STORM WARNING IS IN EFFECT
FOR LATE TONIGHT. REFER TO NWS PRODUCT WWUS45 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT UNTIL EARLY FRIDAY EVENING.
REFER TO NWS PRODUCT WWUS45 FOR DETAILS. LIGHT SNOW IS POSSIBLE
EACH DAY MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ064-066-161245-
NORTH LARAMIE RANGE-LARAMIE RANGE-
545 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR LATE TONIGHT. REFER TO NWS
PRODUCT WWUS75 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL EARLY FRIDAY EVENING. REFER
TO NWS PRODUCT WWUS75 FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>062-065-067>070-161245-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
545 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT FRIDAY. REFER TO NWS PRODUCT
WWUS75 FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-161245-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
545 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT FRIDAY. REFER TO NWS PRODUCT
WWUS75 FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

5 high wind. Local standard time, as filed.

High Wind, Platte

When
February 15, 9:55 AM MST to February 16, 5:00 AM MST
Where
Platte forecast zone
Measured
67 kt (77 mph) estimated gust
Reported by
Department of Highways

Maximum wind gust of 77 mph recorded on Interstate 25 at the Bordeaux interchange with other gusts from 70 to 76 mph recorded from about 10 P.M. on the 15th through 5 A.M. on the 16th.|

High Wind, Laramie Range

When
February 16, 2:51 AM MST
Where
Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

Maximum wind gust of 72 mph reported 25 miles west-southwest of Cheyenne, Wyoming by retired NWS employee.

High Wind, Cheyenne Foothills

When
February 16, 9:42 AM MST to 2:12 PM MST
Where
Cheyenne Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Maximum wind gust of 61 mph reported at the Cheyenne airport, with other gusts around 60 mph.

High Wind, Laramie Valley

When
February 16, 10:00 AM MST to 11:00 AM MST
Where
Laramie Valley forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS

Gusts of 64 to 75 mph recorded at the Laramie airport.

High Wind, Southwest Carbon

When
February 16, 10:04 AM MST
Where
Southwest Carbon forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Gust of 63 mph recorded in Rawlins, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10426, 10424, 10425, 10423, 10422.